ADVERTISEMENT

Dementia and a slow heart beat - related or not?

04/02/2003 - Questions and Answers

Dementia and a slow heart beat - related or not?

By: Mark Castleden

Tools:

Question

A year ago, my 84-year-old mother developed dementia symptoms "overnight". She was hospitalized, but her only abnormal finding was a carotid artery blockage that the physician said did not need to be treated. The neurologist diagnosed her with Alzheimer's and put her on Aricept. Now, a year later, her dementia is greatly improved. However, she has developed a slow heart beat. Is there any relationship between the dementia symptoms, the carotid artery blockage and the heart beat or could Aricept be causing the slow heart beat?

Answer

There is no doubt at all that circulatory problems can lead to a syndrome that may mimic Alzheimer's disease very closely. The term now used for this is vascular dementia. It is most often associated with blockage to an artery, either by atherosclerosis or by embolism, so that a specific area of the brain dies. The presentation is almost always sudden, and progression is step-wise as further episodes occur. This is in contrast to classical Alzheimer's disease, which is gradual in onset and slowly progressive.

Should the blood circulation of the brain be interrupted for any reason, such as when the patient has a myocardial infarction, and the pump itself fails, or there is an arrhythmia of the heart with insufficient cardiac output, then certainly this may affect the brain function. However, if the heart condition was that of a permanently slow heart beat and your mother was physically well apart from this heart beat, then it is unlikely that the slowness of the heart beat was the cause of the condition. However when it occurred first, there may have been a neurological episode.

We do not think Alzheimer's can cause a slow heart beat and feel that vascular complications may cause an Alzheimer's-like condition but not Alzheimer's disease per se.

Aricept should be used with caution in patients who have any abnormality of their cardiac rhythm, such as sick sinus syndrome or other supraventricular conduction abnormalities. The side effects of Aricept include syncope (faints), bradycardia (which is a slow heart rate), sinoatrial block and AV block (blockage of activity at these parts of the heart).

We should issue a word of caution about whether her conditions, and/or her medications, are related. A person of 84 years of age is likely to have more than one pathological condition which may or may not be related. However you raise some very real questions which clearly need to be answered and this can be done by her being seen, investigated and managed by a specialist in old age medicine or psychiatry. They may well find that they need the specialist help of a cardiologist too.

Created on: 07/07/2000
Reviewed on: 04/02/2003

Your rating: None
Tools:
Anonymous wrote 5 days 12 hours ago

Thanks for the answer.For more informations about slow heartbeat symptoms please click here:
http://home-medical.yiberkit.com/en/symptoms/46-heartbeat/247-Slow-heartbeat-bradycardia-brachycardia-.html

Add your comment

  • Allowed HTML tags: <p><b><em> <strong> <cite> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options